Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 159, NWS Omaha, NE

May 27, 2012Butler County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 27, 2012, 6:19 PM CDT for Butler County, Seward County, Nebraska. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2012, 6:19 PM CDT (23:19 UTC)
Expired
May 27, 2012, 6:45 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Butler County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 80 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:52 PM CDTHAIL 1.75David City, NEUP TO GOLFBALL SIZE HAIL BUT MOSTLY PING PONG AND SMALLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:42 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS53 KOAX 272319
SVROAX
NEC011-141-272345-
/O.NEW.KOAX.SV.W.0160.120527T2319Z-120527T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
619 PM CDT SUN MAY 27 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN NORTHEAST NEBRASKA...
  EXTREME WEST CENTRAL PLATTE COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 645 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR 
  SIZE HAIL. THIS STORM WAS LOCATED NEAR CEDAR RAPIDS...OR 41 MILES 
  NORTH OF GRAND ISLAND...AND MOVING NORTHEAST AT 45 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  ALBION...ST. EDWARD AND CEDAR RAPIDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH 
AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4177 9790 4154 9770 4152 9777 4153 9788
      4151 9789 4151 9803 4150 9804 4150 9809
      4148 9810 4148 9826 4153 9830
TIME...MOT...LOC 2318Z 240DEG 38KT 4151 9817 
WIND...HAIL <50MPH 1.25IN

$$

SMITH/ZAPOTOCNY
1 follow-up statement
819 
WWUS53 KOAX 272332
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
632 PM CDT SUN MAY 27 2012

NEC023-159-272345-
/O.CON.KOAX.SV.W.0159.000000T0000Z-120527T2345Z/
SEWARD NE-BUTLER NE-
632 PM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM 
CDT FOR NORTHWESTERN SEWARD AND BUTLER COUNTIES...

AT 628 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN 
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR UTICA...OR 16 MILES 
EAST OF YORK...MOVING NORTH AT 65 MPH. 

LOCATIONS IMPACTED INCLUDE...
DAVID CITY...UTICA...BELLWOOD...RISING CITY...ULYSSES...
STAPLEHURST...OCTAVIA...GARRISON...TAMORA AND SURPRISE. 

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 409 AND 423.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING 
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLE INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF 
THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE 
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT 
LINE WINDS...AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE 
SHELTER...PREFERABLY INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS 
A BATHROOM OR CLOSET.

&&

LAT...LON 4135 9701 4086 9722 4088 9736 4135 9737
TIME...MOT...LOC 2328Z 194DEG 56KT 4095 9730 
WIND...HAIL 60MPH 1.25IN

$$

DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:28 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 27, 3:28 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
328 PM CDT SUN MAY 27 2012

.DISCUSSION...

MAIN CONCERN IS SEVERE WEATHER THROUGH THE EVENING AND POSSIBLY
INTO THE EARLY MORNING HOURS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...
AND WILL KEEP PREVIOUS ISSUED FLASH FLOOD WATCH. PRECIPITABLE
WATER VALUES SHOULD GENERALLY BE FROM 1.5 TO 2.0 INCHES THROUGH
THE EVENING. HIGHEST FOR FLASH FLOODING IS PROBABLY IN MINNESOTA
AND NORTHWEST IOWA.

UPPER AIR CHARTS FROM THIS MORNING INDICATED THE FOLLOWING. AT
300 MB...A JET MAX OF AROUND 100 KNOTS WAS NOTED OVER NORTHERN
ARIZONA. AT 500 MB...A BROAD AREA OF HEIGHT FALLS EXTENDED FROM
THE ROCKIES OUT INTO THE NORTHERN AND CENTRAL PLAINS. A MAX OF
AROUND 100 METERS WAS ESTIMATED OVER THE NORTHERN WYOMING/
SOUTHEAST MONTANA BORDER AREA. COOLER AIR AT 700 MB WAS MOVING
EAST ACROSS THE PLAINS...AS NOTED BY COOLING ON KOAX 18Z SOUNDING.
IT ALSO COOLED AT 850 MB. MIXED LAYER CAPE WAS 1038 J/KG AND
CONVECTIVE INHIBITION WAS 70.

EXPECT STORMS TO INCREASE IN COVERAGE ACROSS THE NORTHWEST HALF OF
THE FORECAST AREA THROUGH EARLY EVENING. SEE HWO AND SPC PRODUCTS
FOR ADDITIONAL DETAILS.

COLD FRONT EXTENDED FROM EASTERN SOUTH DAKOTA DOWN THROUGH NEBRASKA
AND DOWN INTO NORTHWEST KANSAS AT MID AFTERNOON. THIS SHOULD EXTEND
FROM EASTERN MINNESOTA TO SOUTHWEST IOWA AND DOWN TO INTO WESTERN
OKLAHOMA. EXPECT A DECENT RANGE OF LOWS TONIGHT WITH LOWS RANGING
FROM 50S IN NORTHEAST NEBRASKA TO 60S IN THE SOUTHWEST CORNER OF
IOWA AND SOUTHEAST CORNER OF NEBRASKA.

COOLER TEMPERATURES WILL OCCUR ACROSS THE AREA THE NEXT SEVERAL
DAYS. MONDAY INTO TUESDAY NIGHT SHOULD BE MAINLY DRY. OUR NEXT
CHANCE OF PRECIPITATION SHOULD SPREAD ACROSS THE AREA WEDNESDAY.
THIS COULD YIELD DECENT BENEFICIAL RAINFALL AMOUNTS OF A QUARTER TO
HALF AN INCH.

FARTHER OUT...GENERALLY USED A BLEND OF GFS/ECMWF/CANADIAN FOR
TEMPERATURES AND POPS.

MILLER

&&

.AVIATION...

18Z TAFS FOR KOMA...KLNK...KOFK.

VFR CONDITIONS WILL PREVAIL THROUGH LATE AFTERNOON. A COLD
FRONT...CURRENTLY WEST OF ONL/EAR...WILL MOVE INTO EASTERN NEBRASKA
THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING HOURS. LATEST
THINKING IS THUNDERSTORMS WILL IMPACT ALL TAF SITES STARTING AROUND
22Z AND CONTINUING THROUGH AT LEAST 9Z. HIGHLIGHTED GREATEST THREAT
AT KOFK WITH SEVERE WIND MENTION. HAIL WILL BE A THREAT AT ALL
SITES.

PEARSON

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ015-033-034.

IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043.

&&
Hazardous weather outlook, May 27, 4:53 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
453 PM CDT SUN MAY 27 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
453 PM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

STRONG ENVIRONMENTAL SHEAR AND INSTABILITY WILL RESULT IN SEVERE
THUNDERSTORM ACTIVITY OCCURRING MAINLY NORTHWEST OF A LINE FROM
HARLAN IOWA TO BEATRICE...WITH SUPERCELL STORM DEVELOPMENT LIKELY.
HAIL UP TO BASEBALL SIZE AS WELL AS STRONG DAMAGING WINDS ARE THE
PRIMARY HAZARDS...WITH AN ISOLATED TORNADO OR TWO POSSIBLE MAINLY
OVER NORTHEAST NEBRASKA.

STORMS ARE THEN EXPECTED TO DECREASE IN INTENSITY TOWARD MIDNIGHT AND
SPREAD EASTWARD ACROSS THE REMAINDER OF EASTERN NEBRASKA AND WESTERN
IOWA DURING THE OVERNIGHT HOURS.

STORMS WILL OCCASIONALLY PRODUCE HEAVY RAINFALL...WITH UP TO THREE
INCHES POSSIBLE IN MANY AREAS. DUE TO RECENT HEAVY RAIN OVER THE
LAST FEW DAYS...A FLASH FLOOD WATCH IS IN EFFECT FOR A FEW
COUNTIES IN EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA FOR TONIGHT
AS WELL. ISOLATED FLASH FLOODING THOUGH WILL BE A THREAT OVER MOST
LOCATIONS.

BECAUSE OF THE HOLIDAY WEEKEND AND THE MAGNITUDE OF STORMS
EXPECTED...CAMPERS ESPECIALLY SHOULD BE AWARE OF THE SEVERE STORM
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY INTO THURSDAY
AS ANOTHER WEATHER SYSTEM MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING
AS SEVERE WEATHER WATCHES ARE ISSUED LATER TODAY...ESPECIALLY IN
EASTERN NEBRASKA.

DEE

In the hours before

Local storm report, May 27, 5:13 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
513 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 S ELGIN               41.97N 98.08W
05/27/2012  E1.00 INCH       ANTELOPE           NE   TRAINED SPOTTER

            ALSO REPORTED A FUNNEL CLOUD WITH THIS STORM.

&&

DEE
Local storm report, May 27, 5:14 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
514 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             ELGIN                   41.98N 98.08W
05/27/2012  E2.50 INCH       ANTELOPE           NE   CO-OP OBSERVER

&&

LANDSVORK
Local storm report, May 27, 5:29 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
529 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             OAKDALE                 42.07N 97.97W
05/27/2012  E2.50 INCH       ANTELOPE           NE   CO-OP OBSERVER

            MOSTLY GOLFBALL, SOME TENNIS BALL SIZE.

&&

LANDSVORK
Local storm report, May 27, 5:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             PIERCE                  42.20N 97.53W
05/27/2012  M1.75 INCH       PIERCE             NE   CO-OP OBSERVER

&&

LANDSVORK
Local storm report, May 27, 5:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
559 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             PRIMROSE                41.62N 98.24W
05/27/2012  E1.50 INCH       BOONE              NE   LAW ENFORCEMENT

            TIME ESTIMATED

&&

MILLER
Local storm report, May 27, 6:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
615 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             5 W RANDOLPH            42.38N 97.46W
05/27/2012  E2.75 INCH       PIERCE             NE   LAW ENFORCEMENT

0605 PM     TORNADO          7 NW NEWMAN GROVE       41.82N 97.87W
05/27/2012                   BOONE              NE   PUBLIC

&&

LANDSVORK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:42 AM CDTFlash Flood WatchOAXBurt, Cuming, Thurston21 hr
May 27, 4:15 PM CDTSpecial Weather StatementOAXStanton30 min
May 27, 4:39 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Thurston, Wayne47 min
May 27, 4:41 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone34 min
May 27, 5:13 PM CDTTornado WarningOAXAntelope, Pierce29 min
May 27, 5:16 PM CDTSevere Thunderstorm WarningOAXCedar44 min
May 27, 5:24 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Madison, Pierce, Wayne51 min
May 27, 5:30 PM CDTTornado WarningOAXAntelope, Pierce30 min
May 27, 5:36 PM CDTTornado WarningOAXBoone39 min
May 27, 5:43 PM CDTSevere Thunderstorm WarningOAXSaline, Seward47 min
May 27, 5:47 PM CDTFlash Flood WarningOAXAntelope, Boone, Pierce3 hr
May 27, 5:57 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline, Seward48 min
May 27, 6:00 PM CDTTornado WarningOAXBoone, Madison, Platte30 min
May 27, 6:04 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce26 min
May 27, 6:06 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Wayne39 min
May 27, 6:08 PM CDTAreal Flood AdvisoryOAXAntelope, Pierce3 hr
May 27, 6:19 PM CDTSevere Thunderstorm WarningOAXBoone, Platte26 min
May 27, 6:28 PM CDTTornado WarningOAXMadison, Pierce, Stanton32 min
May 27, 6:32 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce28 min
May 27, 6:42 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Platte33 min
May 27, 6:46 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders33 min
May 27, 6:48 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saline, Saunders, Seward57 min
May 27, 6:53 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Stanton, Thurston, Wayne37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.